Michigan, 2015Winter Weather in Michigan, January 29 to 30, 2015
January 29 to 30, 2015 · NWS MQT · 5 events in 5 counties and zones
Lake effect snow and extreme blowing snow from northwest winds gusting as high as 40 to 45 mph caused travel issues from the 29th into the morning of the 30th for the northwest wind snow belts of Lake Superior.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lake effect snow and extreme blowing snow from northwest winds gusting as high as 40 to 45 mph caused travel issues from the 29th into the morning of the 30th for the northwest wind snow belts of Lake Superior.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 29, 12:59 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Jan 29, 12:59 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1259 PM EST THU JAN 29 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 457 AM EST THU JAN 29 2015
WV AND LATEST RADAR IMAGERY SHOW IT WELL...THE DEEP MOISTURE SET UP
ACROSS CENTRAL UPPER MI IS QUICKLY EXITING E. THE SFC TROUGH SET UP
OVER W LAKE SUPERIOR AROUND 09Z THIS MORNING WILL EDGE TO THE E HALF
OF THE CWA SHORTLY AFTER DAYBREAK THIS IS WHEN WE WILL REALLY BEGIN
TO NOTICE SOME OF THOSE STRONGER N-NNW WINDS BEGIN /WINDS CURRENTLY
AROUND 12KTS AT CMX WILL BEGIN TO GUSTS 25-30KTS/.
-FZDZ HAS BEEN REPORTED OFF AND ON THIS MORNING AS THE MAIN BULK OF
MOISTURE EXISTS OVER CENTRAL AND E UPPER MI...AS STRONG HIGH
PRESSURE OVER CENTRAL SASKATCHEWAN NEARS. UTILIZED THE PROBABILITY
OF ICE PRESENT FROM THE RUC TO GET A BETTER HANDLE ON WHEN AND WHERE
-FZDZ MAY SET UP BEFORE COLD AIR PUSHES ACROSS ALL OF UPPER MI
/BASICALLY BY 18Z/ FOR ANY LINGERING MIXED PRECIP TO TRANSITION BACK
TO JUST -SHSN. LOOK FOR FALLING TEMPS THIS AFTERNOON AS THE COLDER
AIR SLIDES IN. 850MB TEMPS AROUND -10C EARLY THIS MORNING WILL FALL
THIS AFTERNOON...AND GET DOWN TO AROUND -17C BY 00Z...AND -20C BY
06Z FRIDAY. THE ARRIVAL OF THE COLDER AIR WILL BRING A BETTER CHANCE
OF LAKE EFFECT SNOW SHOWERS TO UPSLOPE LOCATIONS OVER THE W FAVORED
BY NNW WINDS.
LIMITING FACTORS FOR SIGNIFICANT SNOW ACCUMULATIONS OVER THE W THIRD
OF THE CWA LATER THIS AFTERNOON THROUGH THIS EVENING WILL BE THE
LOWERING DGZ TO AROUND 4KFT OR LESS BY 06Z FRIDAY...WINDS STILL
GUSTING 15-20KTS WILL KEEP SLR VALUES FROM RISING BACK UP TO
25:1 TOO FAST. HOWEVER...WITH THE 500MB TROUGH OVERHEAD AND AN
ADDITIONAL SHORTWAVE SLIDING THROUGH LATE THIS AFTERNOON THROUGH
THIS EVENING...SOME ENHANCEMENT IS EXPECTED. WILL KEEP SNOW AMOUNTS
AROUND 2IN OR LESS ACROSS THE W THIRD OF THE CWA.
ONE CONCERN FOR THE EVENING PERIOD WILL BE THE POTENTIAL OF A MESO
LOW SETTING UP OVER S CENTRAL LAKE SUPERIOR AFTER 03Z...KEEPING A
BAND OF MORE MODERATE SNOW OVER CENTRAL/E MARQUETTE COUNTY
AND W ALGER COUNTY. THE NAM AND REGIONAL WRF HIGHLIGHT THE
POTENTIAL. HAVE EXPANDED SNOW FARTHER W TO ACCOUNT FOR THIS...AS
WELL AS KEPT THE WINDS UP OVER S CENTRAL LAKE SUPERIOR A BIT LONGER
/WHICH SEEMS TO HAVE BEEN ALREADY ACCOUNTED FOR/. ENHANCED BY THE
WINDS GUSTING 25-35KTS...VISIBILITY RESTRICTIONS WILL BE A CONCERN
FOR THOSE TRAVELING ON M-28. EVEN WITHOUT ANY LAKE ENHANCEMENT
BLOWING AND DRIFTING SNOW COULD BE AN ISSUE...DEPENDING ON HOW SOLID
SNOW BANKS ON THE SIDE OF THE ROAD HAVE BECOME AND HOW MUCH SNOW HAS
BEEN ABLE TO ACCUMULATE ON THE ICE ALONG LAKE SUPERIOR.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 411 AM EST THU JAN 29 2015
FCST FOCUS IN THE MEDIUM AND EXTENDED RANGE WL BE ON THE IMPACT OF
SEVERAL CLIPPER TYPE SHRTWVS THAT ARE FCST TO MOVE THRU A MEAN UPR
TROF IN ERN NAMERICA. UNDER THE PERSISTENT NW FLOW ALOFT...EXPECT
BLO TO WELL BLO NORMAL TEMPS TO DOMINATE DURING THIS TIME WITH A
STEADY FEED OF CNDN AIR. WITH THE COLD AIR SURGES...LES WL BE AN
OBVIOUS CONCERN.
FRI...SFC HI PRES IS FCST TO SHIFT FM OVER MN TOWARD THE OH RIVER
VALLEY BE 00Z SAT. AS NW WINDS IN THE MRNG BACK TO THE W AND THEN
THE SW LATE...LINGERING LES OVER THE W WL BECOME CONFINED TO OVER
THE KEWEENAW AND END OVER THE E EXCEPT NEAR THE SHORE E OF GRAND
MARAIS TOWARD 00Z SAT. ALTHOUGH THE LK CLDS WL BE SHIFTING
OFFSHORE...MORE MID/HI CLDS IN ADVANCE OF ANOTHER SHRTWV MOVING SE
WITHIN THE NW FLOW ALF WL BE PUSHING INTO THE UPR LKS.
FRI NGT/SAT...SHRTWV EMBEDDED IN THE NW FLOW ALOFT WL BE MOVING INTO
NW MN AT 00Z SAT AND IS THEN FCST TO SLIDE SE THRU NCENTRAL WI BY
12Z SAT AND THEN ACROSS LOWER MI ON SAT. AT THE SAME TIME...ANOTHER
STRONGER SHRTWV WL BE MOVNG FM CENTRAL CANADA INTO FAR NW ONTARIO BY
12Z SAT BEFORE MOVING TO JUST S OF JAMES BAY BY 00Z SUN. UPR MI WL
BE IMPACTED MAINLY BY THE WEAKER SRN DISTURBANCE. ALTHOUGH A BAND OF
RELATIVELY WEAK QVECTOR CNVGC IS FCST TO SLIDE ACROSS UPR MI ON FRI
NGT INTO SAT MRNG ON THE CYC SIDE OF THIS SRN SHRTWV...ACCOMPANYING
ISENTROPIC ASCENT/MSTR INFLOW IS FCST TO BE RELATIVELY WEAK. SO WL
FCST ONLY CHC POPS OVER MOST OF THE CWA AND MAINLY BTWN 03Z SAT AND
15-18Z SAT...WHEN THE FORCING ACCOMPANYING THE SRN SHRTWV AND A COLD
FNT ATTENDANT TO THE NRN SHRTWV ARE FCST TO EXIT THE ERN CWA AND
GIVE WAY TO SOME VIGOROUS DEEP LYR QVECTOR DVGC. MAINTAINED SOME
LIKELY POPS OVER THE NRN TIER OF THE CWA CLOSE TO THE STRONGER NRN
SHRTWV AND WHERE SHARPER LLVL CNVGC WL ACCOMPANY THE SAT COLD FROPA.
THE COLDEST 00Z GFS/12Z ECMWF RUNS SHOW H85 TEMPS IN THE WAKE OF THE
SAT COLD FROPA PLUNGING AS LO AS -25C BY 00Z SUN...BUT QUICK
TRANSITION TO A MORE DIFFLUENT/ACYC H925 N FLOW AND INVRN BASE
FALLING TO H85-875 WL TEND TO LIMIT LES INTENSITY. RELATIVELY
MODERATE TEMPS INTO SAT MRNG WL FALL THRU THE AFTN AS THE COLDER AIR
SURGES INTO THE AREA IN THE STEADY N FLOW AHEAD OF ARCTIC HI PRES
BLDG SEWD IN SCENTRAL CANADA.
SAT NGT THRU SUN NGT...UPR MI WL REMAIN DOMINATED BY A COLD N
BACKING WNW LLVL FLOW OF ARCTIC AIR ASSOCIATED WITH ARCTIC HI PRES
MOVING FM OVER ALBERTA/SASKATCHEWAN AT 00Z SUN INTO THE UPR MS RIVER
VALLEY BY 12Z MON. EXPECT TEMPS TO RUN WELL BLO NORMAL AND LES TO
CONTINUE NEAR LK SUP WITH H85 TEMPS FCST TO REMAIN NOT FAR FM -22C
TO -25C. SAT NGT COULD BE PARTICULARLY CHILLY OVER THE E WITH THE N
H925 FLOW ALLOWING SOME DRAINAGE OF COLD AIR INTO THAT AREA OFF
ONTARIO. ALTHOUGH FCST ACYC NATURE OF THE H925 FLOW AND NEAR ABSENCE
OF THE DGZ ASSOCIATED WITH THE VERY LO H85 TEMPS WL LIMIT LES
AMOUNTS...SOME OF THE MODELS HINT THERE MAY BE SOME ENHANCED CNVGC
ALONG A LK INDUCED TROF STRETCHING FM THE KEWEENAW TOWARD WHITEFISH
PT THAT WL INTENSIFY AS THE LARGER PRES GRADIENT RELAXES AND A
SHRTWV EMBEDDED IN THE NW FLOW APRCHS ON SUN/SUN NGT. RAISED POPS
WELL ABOVE THE CONSENSUS TO LIKELY ALONG THIS AXIS.
MON...LES ALONG THE LK INDUCED TROF WL BEGIN TO DIMINISH/SHIFT OUT
INTO LK SUP WITH THE APRCH OF A SFC RDG AXIS EXTENDING N FM THE HI
CENTER SHIFTING TOWARD THE OH VALLEY AND THE ASSOCIATED BACKING LLVL
FLOW. BUT THE MORE W WIND COMPONENT WL MEAN LESS LK MODERATION AND
PERSISTENT WELL BLO NORMAL SFC TEMPS EVEN AS THE H85 TEMPS MODERATE
A BIT FASTER.
TUE/WED...THE LONGER RANGE GUIDANCE HINTS ANOTHER CLIPPER TYPE
DISTURBANCE WL PASS THRU THE UPR LKS ON TUE...WITH H85 TEMPS
REBOUNDING TO NEAR -15C IN THE WAA BTWN THIS FEATURE AND HI PRES
MOVING INTO THE MID ATLANTIC. BUT ANOTHER ARCTIC SURGE LOOKS TO
FOLLOW ON WED AS THE SHRTWV PASSAGE REAMPLIFIES THE ERN TROF AND THE
NW FLOW IN ADVANCE OF THE NEXT CNDN HI SINKING INTO THE NRN PLAINS
ADVECTS H85 TEMPS AS LO AS -25 TO -28C INTO THE UPR LKS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1258 PM EST THU JAN 29 2015
COLD FRONT IS EAST OF UPPER MICHIGAN AND BLUSTERY NORTHWEST WINDS OF
20-30 KTS IN GUSTS ARE ALREADY OCCURRING. EVENTUALLY THERE WILL BE A
SWITCH BACK TO MORE NUMEROUS LAKE EFFECT SNOW SHOWERS. OFF AND ON
ISOLD SNOW SHOWERS WILL AFFECT KIWD AND KCMX THIS AFTN WITH A WINDOW
FOR GREATER COVERAGE AND INTENSITY LATE THIS AFTN AS LIFT INCREASES
DUE TO AN UPPER LEVEL DISTURBANCE. SNOW SHOWERS WILL THEN DIMINISH
AGAIN BY LATE EVENING AS HIGH PRESSURE AND DRIER LOW-LEVEL AIR
ARRIVE FM THE NORTHWEST. AT KSAW...WILL HAVE TO CONTEND WITH MIX OF
SNOW AND FZDZ THIS AFTN BEFORE COLDER AIR SWITCHES THE PRECIP TO
LAKE EFFECT SNOW SHOWERS INTO THE EVENING. EXPECT DIMINISHING AND
ENDING TREND TO SNOW SHOWERS OVERNIGHT TONIGHT. WINDS WILL REMAIN
GUSTY AT ALL THE TAF SITES UNTIL LATER TONIGHT. VSBY MAINLY MVFR AT
ALL THE SITES THOUGH MAY DIP TO IFR BRIEFLY LATE THIS AFTN OR EARLY
EVENING. BY LATE TONIGHT INTO FRIDAY...MAINLY MVFR OR VFR FLYING
CONDITIONS ARE ANTICIPATED.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 355 AM EST THU JAN 29 2015
LOW PRESSURE SYSTEM NEAR N LAKE SUPERIOR THIS MORNING WILL MOVE INTO
QUEBEC THIS AFTERNOON WHILE ANOTHER LOW NEAR CHICAGO SHIFTS EAST
INTO NEW ENGLAND ON FRIDAY MORNING. MEANWHILE...A HIGH OVER S
CENTRAL CANADA WILL MOVE SE INTO MN ON FRIDAY. IN BETWEEN THE
EXITING LOW AND NEARING HIGH...STRONG N-NNW GALES GUSTING 35 TO
AROUND 40KTS WILL DEVELOP THIS AFTERNOON OVER MAINLY CENTRAL AND E
LAKE SUPERIOR. LOOK FOR WINDS TO SLOWLY DIMINISH LATE THIS EVENING
AND OVERNIGHT...WITH GUSTS REMAINING 25-30KTS THROUGH DAYBREAK
FRIDAY. GIVEN THE STRONG WINDS...AND COLDER AIR SURGING IN...HEAVY
FREEZING SPRAY WILL BE POSSIBLE OVER THIS SAME AREA INTO EARLY
FRIDAY MORNING. WINDS WILL THEN QUICKLY DIMINISH AND REMAIN LESS
THAN 30KTS THROUGH FRIDAY NIGHT.
AS THIS HIGH DRIFTS INTO THE OH RIVER VALLEY ON SATURDAY...A TROUGH
WILL SLIDE ACROSS THE UPPER GREAT LAKES. A FEW N TO NW GUSTS OF 30
TO NEAR 35KTS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING.
EXPECT HIGH PRESSURE OVER CENTRAL CANADA ON SATURDAY TO MOVE SE INTO
THE N PLAINS ON SUNDAY...AND THE MID MS RIVER VALLEY ON MONDAY.
WINDS SHOULD DIMINISH FOR A TIME SUN BEFORE INCREASING AGAIN MONDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST FRIDAY FOR LSZ264-
266-267.
GALE WARNING UNTIL 4 AM EST FRIDAY FOR LSZ265>267.
GALE WARNING UNTIL 1 AM EST FRIDAY FOR LSZ263-264.
HEAVY FREEZING SPRAY WARNING UNTIL 1 AM EST FRIDAY FOR LSZ263.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...KF
LONG TERM...KC
AVIATION...JLA
MARINE...KFHazardous weather outlook, Jan 29, 5:19 AM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
519 AM EST THU JAN 29 2015
MIZ001>007-009>014-084-085-301200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
519 AM EST THU JAN 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NORTH WINDS NEAR LAKE SUPERIOR WILL GUST AS HIGH AS 40 TO 45 MPH
THIS AFTERNOON INTO THIS EVENING. THESE STRONG WINDS WILL CAUSE
SOME BLOWING SNOW...ESPECIALLY IN OPEN AREAS NEAR LAKE SUPERIOR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIND CHILLS WILL FALL TO NEAR 25 BELOW ZERO OVER THE INTERIOR WEST
HALF EARLY MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-301200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
519 AM EST THU JAN 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NORTH GALES TO 35 TO 45 KNOTS WILL DEVELOP THIS AFTERNOON AND
CONTINUE MUCH OF TONIGHT OVER MAINLY CENTRAL AND EASTERN LAKE
SUPERIOR. SEE THE LATEST MARINE WEATHER STATEMENT AND OPEN WATERS
FORECAST FOR FURTHER DETAILS.
HEAVY FREEZING SPRAY WILL DEVELOP BY LATE THIS MORNING OVER PORTIONS
OF WESTERN LAKE SUPERIOR AND THEN OVER MUCH OF THE EAST HALF THIS
AFTERNOON. HEAVY FREEZING SPRAY WILL CONTINUE IN THESE AREAS
TONIGHT. SEE THE LATEST MARINE WEATHER STATEMENT AND OPEN WATERS
FORECAST FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY FREEZING SPRAY WILL CONTINUE OVER PORTIONS OF THE EAST HALF OF
LAKE SUPERIOR ON FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-301200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
519 AM EST THU JAN 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A FEW NORTHWEST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KC
In the hours before
Special weather statement, Jan 29, 10:43 AM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1043 AM EST THU JAN 29 2015
MIZ004>007-010>014-085-291730-
BARAGA-MARQUETTE-ALGER-LUCE-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
INCLUDING THE CITIES OF...L'ANSE...GWINN...MARQUETTE...
GRAND MARAIS...MUNISING...NEWBERRY...IRON RIVER...IRON MOUNTAIN...
MENOMINEE...ESCANABA...GLADSTONE...MANISTIQUE...SENEY
1043 AM EST THU JAN 29 2015
...PATCHY FREEZING DRIZZLE INTO MIDDAY THEN TURNING COLDER THIS
AFTERNOON...
LIGHT PRECIPITATION IN THE FORM OF LIGHT SNOW SHOWERS AND FREEZING
DRIZZLE WILL CONTINUE THROUGH MIDDAY BEFORE CHANGING OVER TO LAKE
EFFECT SNOW SHOWERS THIS AFTERNOON. SOME SLICK SPOTS WILL REMAIN
POSSIBLE...ESPECIALLY ON UNTREATED AND LESS TRAVELLED ROADWAYS. USE
CAUTION IF TRAVELING. COLDER AIR WILL GRADUALLY ARRIVE THIS AFTERNOON
ALONG WITH GUSTY NORTHWEST WINDS. EXPECT TEMPERATURES TO FALL INTO
THE TEENS BY THE EVENING COMMUTE HOME OVER MUCH OF UPPER MICHIGAN.
WIND GUSTS ALONG LAKE SUPERIOR MAY REACH 45 MPH WHICH WILL LEAD TO
PATCHY BLOWING AND DRIFTING SNOW.
JLA
Winter Weather, Delta
- When
- January 29, 3:00 PM EST to January 30, 8:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The observer at Garden Corners measured 5.4 inches of lake effect snow in less than 18 hours. Northwest winds gusting as high as 35 mph also resulted in considerable blowing snow reducing visibility to one half mile or less at times.
Winter Weather, Alger
- When
- January 29, 4:00 PM EST to January 30, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Observers across the county measured between three and five inches of lake effect snow through the period. Northwest winds gusting as high as 40 to 45 mph also caused extreme blowing and drifting of snow with near zero visibility at times. The snow and blowing snow forced the closure of Highway M-28 from Kawbawgam Road east of Harvey to Munising from the evening of the 29th into the morning of the 30th.
Winter Weather, Northern Schoolcraft
- When
- January 29, 4:00 PM EST to January 30, 6:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The northern portion of Schoolcraft County received an estimated three to four inches of lake effect snow through the period. Northwest winds gusting as high as 40 mph also caused extreme blowing and drifting of snow with near zero visibility at times.
Winter Weather, Southern Schoolcraft
- When
- January 29, 4:00 PM EST to January 30, 8:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The observer at Cooks measured three inches of lake effect snow in approximately 16 hours. Northwest winds gusting as high as 35 mph also caused considerable blowing and drifting of snow with visibility reduced to one half mile or less at times.
Winter Weather, Marquette
- When
- January 29, 6:00 PM EST to January 30, 6:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- NWS Employee
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
A NWS employee near National Mine measured 3.9 inches of lake effect snow in 12 hours. Northwest winds gusting as high as 40 mph near the Alger County line along Highway M-28 also caused extreme blowing and drifting of snow with near zero visibility at times.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, January 29 to 30, 2015$45,000 · 9 events
- Winter Weather in Kentucky, January 29, 20158 events
- Winter Weather in Virginia, January 29, 20154 events
- Winter Weather in Pennsylvania, January 29 to 30, 20154 events
- Winter Weather in New Jersey, January 29 to 30, 20154 events
- Winter Weather in Maryland, January 29 to 30, 20153 events
- Winter Weather in Colorado, January 29 to 31, 20153 events
- Winter Weather in West Virginia, January 29, 20152 events
- Winter Weather in Vermont, January 29 to 30, 20152 events
- Freezing Fog in Washington, January 29, 20151 event
- High Wind in Texas, January 29 to 30, 20151 event
- Heavy Rain in Arizona, January 29 to 31, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557186, 557174, 557189, 557191, 557178.